Michigan, 2020

Damaging Winds in Michigan, August 28, 2020

August 28, 2020 · NWS IWX · 2 events in 1 county or zone

Combination of approaching northern stream trough across Upper Midwest and remnants of Laura created a broad low level confluence zone with early storm initiation in the early afternoon. Deep layer flow was generally weak and supported more of a pulse type storm environment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Combination of approaching northern stream trough across Upper Midwest and remnants of Laura created a broad low level confluence zone with early storm initiation in the early afternoon. Deep layer flow was generally weak and supported more of a pulse type storm environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 28, 7:11 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Aug 28, 7:11 PM EST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
811 PM EDT Fri Aug 28 2020

.SYNOPSIS...
Issued at 810 PM EDT Fri Aug 28 2020

A cold front will come through overnight with another round of
storms, and cooler weather will follow for the weekend into early
next week. Breezy northwest winds will create dangerous swim
conditions on Lake Michigan Saturday.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 231 PM EDT Fri Aug 28 2020

Very warm, moist, and unstable conditions across the area today
have contributed to the development of scattered thunderstorms.
Two main areas of development, one across northern IN into
northwest OH, and another a little farther to the southwest,
coincide with surface troughing enhanced by thermal lift. There is
also a stalled front over southern MI, but activity associated
with this feature is outside of our forecast area. Storm motion is
generally to the east-northeast, and a bit quicker than yesterday,
at around 20 mph, so while locally heavy rain is still a concern,
flash flooding is not likely. There is also still a slight risk of
severe storms, but with the pulsey nature of these cells due to a
lack of good upper level support, the threat is low with only
isolated strong gusts or small hail expected. There is a weak
shortwave moving over the region, but it is not strong enough to
increase the storm threat, instead it will act to push this
activity east of the area over the next several hours.

There will be a break in the action for the latter half of the
evening, then a cold front will swing through with another round
of storms. Some embedded stronger storms could produce gusty winds
and heavy rain, and maybe some hail, but instability will at that
point be limited due to a lack of daytime heating and having the
area worked over by the current storms. Therefore the risk of
severe weather overnight is very low.

Much cooler conditions and breezy northwest winds will follow the
cold front for Saturday. Strong onshore winds along Lake Michigan
will result in waves of 5 to 7 feet and a high risk of rip
currents. These life-threatening swimming conditions will likely
extend into Sunday as well.

&&

.LONG TERM...(Sunday through Friday)
Issued at 231 PM EDT Fri Aug 28 2020

Weak high pressure will be over the region on Sunday and it will
remain mild with highs in the mid 70s as winds shift to the
northeast and subside. It will likely remain dry on Monday and
Monday night as the upper level flow splits with one system passed
by to the south and a weak cold front to the north. The next
decent chance for rain will be Tuesday night into Wednesday with
a deeper trough moving into the region. A front could linger
across southeast portions of the area on Thursday, but there is
some uncertainty at this time scale. Dry conditions should return
Friday. Temperatures will be near normal next week with highs in
the mid 70s to low 80s and lows in the mid 50s to low 60s. With
these cooler and more stable conditions, severe weather is not
anticipated during this period, although there could be some
thunderstorms on Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 758 PM EDT Fri Aug 28 2020

The initial round of storms has moved east of the area. The cold
front was rapidly approaching from the northwest associated with
scattered storms. Have adjusted timing of the storms based on
extrapolation of the activity and the front in the light of the
latest high resolution guidance. Showers and storms should end
before 12Z with winds becoming northwest.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 3 AM CDT Saturday through Sunday
     evening for INZ003.

MI...Beach Hazards Statement from 4 AM EDT Saturday through Sunday
     evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 4 AM Saturday to 4 AM EDT Sunday for
     LMZ043-046.

&&

SYNOPSIS...Cobb/Skipper
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 28, 8:24 PM EST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
924 PM EDT Fri Aug 28 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-300130-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
924 PM EDT Fri Aug 28 2020 /824 PM CDT Fri Aug 28 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. An isolated severe
thunderstorm is possible with the greatest risk along and north of US
Route 6. The main threat is isolated damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low chance for thunderstorms Tuesday afternoon through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight, mainly across far northern
Indiana into southern Lower Michigan.

INZ003-MIZ077-300130-
La Porte-Berrien-
924 PM EDT Fri Aug 28 2020 /824 PM CDT Fri Aug 28 2020/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 AM EDT /3 AM CDT/
SATURDAY THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a chance of thunderstorms tonight. An isolated strong to
severe thunderstorm is possible. The main threat is isolated damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Hazardous swimming conditions are expected at Lake Michigan beaches
Saturday and Sunday.

There is a low chance for thunderstorms Tuesday afternoon through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

LMZ043-046-300130-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
924 PM EDT Fri Aug 28 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM SATURDAY TO 4 AM EDT
SUNDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

There is a chance of thunderstorms through early overnight. A few
storms may produce wind gusts in excess of 35 knots through the
early overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Hazardous conditions likely for small craft Saturday.

There is a low chance for thunderstorms Tuesday afternoon through
Thursday.

In the hours before

Local storm report, Aug 28, 6:00 PM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
700 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       1 N OTTAWA              41.04N 84.04W
08/28/2020  M1.10 INCH       PUTNAM             OH   TRAINED SPOTTER

            .

0435 PM     FLOOD            ROCHESTER               41.07N 86.19W
08/28/2020                   FULTON             IN   PUBLIC

            DELAYED REPORT OF SOME FLOODING IN DOWNTOWN
            IN ROCHESTER NEAR STATE ROAD 14 AND STATE
            ROAD 25. ESTIMATED 3 TO 6 INCHES OF WATER ON
            THE ROAD.

0434 PM     HEAVY RAIN       2 NW WOODBURN           41.15N 84.88W
08/28/2020  M2.00 INCH       ALLEN              IN   TRAINED SPOTTER

0430 PM     HEAVY RAIN       COLUMBIA CITY           41.16N 85.49W
08/28/2020  M1.39 INCH       WHITLEY            IN   NWS EMPLOYEE

            .

0408 PM     HEAVY RAIN       2 E COLUMBIA CITY       41.16N 85.45W
08/28/2020  M1.12 INCH       WHITLEY            IN   MESONET

            RAINFALL DURING THE PAST 15 MINUTES.

0359 PM     HEAVY RAIN       1 WNW ROCHESTER         41.07N 86.22W
08/28/2020  M1.28 INCH       FULTON             IN   MESONET

            RAINFALL DURING THE PAST 45 MINUTES.

0351 PM     HEAVY RAIN       1 NNW LEITERS FORD      41.13N 86.39W
08/28/2020  M1.55 INCH       FULTON             IN   MESONET

            RAINFALL DURING THE PAST 55 MINUTES.

0340 PM     HEAVY RAIN       1 NNE PEABODY           41.10N 85.49W
08/28/2020  M1.00 INCH       WHITLEY            IN   COCORAHS

            1 INCH OF RAIN IN THE PAST 15 MINUTES.

0325 PM     TSTM WND GST     1 ESE HUNTINGTON        40.88N 85.49W
08/28/2020  E45 MPH          HUNTINGTON         IN   EMERGENCY MNGR

            ROTTED TREE BLOWN DOWN ON SALAMONIE ROAD.
            WIND GUST ESTIMATED BY EMERGENCY MANAGEMENT.
            TIME ESTIMATED FROM RADAR.

0325 PM     FLOOD            3 W SOUTH BEND          41.67N 86.32W
08/28/2020                   ST. JOSEPH         IN   TRAINED SPOTTER

            ESTIMATED RAINFALL RATES OF 2 INCHES PER
            HOUR WITH 1 TO 2 INCHES OF WATER
            ACCUMULATING OVER ROADWAY.

0310 PM     TSTM WND GST     2 S ANDREWS             40.83N 85.60W
08/28/2020  E45 MPH          HUNTINGTON         IN   EMERGENCY MNGR

            ESTIMATED WIND GUST TO 45 MPH. TREE DOWN
            ONTO POWER LINE NEAR STATE ROAD 105 AND
            DIVISION ROAD.

0307 PM     HEAVY RAIN       SWAYZEE                 40.51N 85.83W
08/28/2020  M1.19 INCH       GRANT              IN   MESONET

            ONE HOUR RAINFALL.

0304 PM     HEAVY RAIN       2 SW ROSEBURG           40.50N 85.75W
08/28/2020  M1.08 INCH       GRANT              IN   MESONET

            45 MINUTE RAINFALL.

0251 PM     HEAVY RAIN       1 N MILLER CITY         41.11N 84.13W
08/28/2020  M1.53 INCH       PUTNAM             OH   MESONET

            RAINFALL THE PAST 1 HOUR 40 MINUTES.

0238 PM     HEAVY RAIN       2 NNE GRABILL           41.24N 84.96W
08/28/2020  M1.23 INCH       ALLEN              IN   MESONET

            TWO HOUR RAINFALL.

&&
Local storm report, Aug 28, 7:50 PM EST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
850 PM EDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HEAVY RAIN       2 ESE SOMERSET          40.66N 85.79W
08/28/2020  M1.03 INCH       WABASH             IN   MESONET

            MESONET STATION CW9558 LA FONTAINE.

0334 PM     HEAVY RAIN       1 S GALVESTON           40.56N 86.19W
08/28/2020  M1.16 INCH       CASS               IN   MESONET

0600 PM     HEAVY RAIN       1 N SWANTON             41.60N 83.89W
08/28/2020  M1.23 INCH       FULTON             OH   MESONET

0630 PM     HEAVY RAIN       4 WNW FORT WAYNE        41.09N 85.21W
08/28/2020  M1.32 INCH       ALLEN              IN   MESONET

0500 PM     HEAVY RAIN       2 ESE SOMERSET          40.66N 85.79W
08/28/2020  M1.48 INCH       WABASH             IN   MESONET

0649 PM     HEAVY RAIN       1 WSW LIBERTY MILLS     41.03N 85.76W
08/28/2020  M1.68 INCH       WABASH             IN   MESONET

0700 PM     HEAVY RAIN       2 SE COLLAMER           41.06N 85.64W
08/28/2020  M1.98 INCH       WHITLEY            IN   MESONET

0630 PM     HEAVY RAIN       2 E GALLUP              41.19N 84.00W
08/28/2020  M2.10 INCH       HENRY              OH   MESONET

0715 PM     HEAVY RAIN       3 SW LEO-CEDARVILLE     41.18N 85.06W
08/28/2020  M2.18 INCH       ALLEN              IN   MESONET

0529 PM     HEAVY RAIN       1 WNW ROCHESTER         41.07N 86.22W
08/28/2020  M2.24 INCH       FULTON             IN   MESONET

0700 PM     HEAVY RAIN       2 ESE HARLAN            41.18N 84.88W
08/28/2020  M2.45 INCH       ALLEN              IN   MESONET

0515 PM     HEAVY RAIN       1 N MILLER CITY         41.11N 84.13W
08/28/2020  M3.37 INCH       PUTNAM             OH   MESONET

&&
Special weather statement, Aug 28, 10:42 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1142 PM EDT Fri Aug 28 2020

MIZ079>081-290445-
Branch-Hillsdale-St. Joseph-
1142 PM EDT Fri Aug 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ST.
JOSEPH...BRANCH AND NORTHERN HILLSDALE COUNTIES...

At 1141 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Bellevue to near
Burlington to near Vicksburg. Movement was southeast at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Coldwater, Hillsdale, Bronson, Jonesville, Quincy, Union City,
Litchfield, Colon, Long Lake, Jerome, Somerset, Girard, Pittsford,
Moscow, Batavia, Leonidas, North Adams, Sherwood, Bear Lake and
Allen.

This includes Interstate 69 in Michigan between mile markers 9 and
21.

If outdoors, consider seeking shelter inside a building. These
storms may intensify as they move into the area. Stay weather aware
and have a way to receive any warnings that are issued.

&&

LAT...LON 4204 8436 4187 8436 4185 8459 4188 8522
      4207 8549 4207 8437
TIME...MOT...LOC 0341Z 310DEG 31KT 4245 8487 4218 8511 4217 8549

HAIL...0.25IN
WIND...50MPH

MARSILI
Special weather statement, Aug 28, 10:47 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1147 PM EDT Fri Aug 28 2020

MIZ077-078-290445-
Berrien-Cass-
1147 PM EDT Fri Aug 28 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CASS AND
BERRIEN COUNTIES...

At 1146 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Van Buren SP to near St. Joseph to
14 miles northwest of New Buffalo. Movement was east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Niles, Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Benton
Heights, Bridgman, Berrien Springs, Watervliet, Coloma, Stevensville,
Shorewood-Tower Hill, Paw Paw Lake, Shorewood-Tower Hills-Harbert,
Lake Michigan Beach, Pokagon, Sodus, Riverside, Baroda and Shoreham.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 10 and 42.

Seek shelter until these storms pass.

&&

LAT...LON 4207 8622 4207 8587 4186 8615 4186 8674
      4192 8666 4212 8654 4212 8649 4224 8636
      4224 8622
TIME...MOT...LOC 0346Z 267DEG 39KT 4234 8635 4214 8657 4195 8692

HAIL...0.25IN
WIND...50MPH

MARSILI

The radar

The Northern Indiana radar (KIWX), 83 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 28, 11:20 PM EST to 11:21 PM EST
Where
Cass County, Indian Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.000, -86.200

Emergency management officials reported several trees down near Indian Lake.

Thunderstorm Wind, Cass

When
August 28, 11:50 PM EST to 11:51 PM EST
Where
Cass County, 0.69 mi N of Jones
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.910, -85.800

Sporadic tree damage reported by emergency management officials between Cassopolis to Jones.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914635, 914637.